Pennsylvania, 2020

Drought in Pennsylvania, September 22 to 30, 2020

September 22 to 30, 2020 · NWS CTP · 9 events in 9 counties and zones

Drought conditions were observed across a wide area of central Pennsylvania in September. According to the United States Drought Monitor, by months end portions of 9 counties were experiencing severe drought conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Drought conditions were observed across a wide area of central Pennsylvania in September. According to the United States Drought Monitor, by months end portions of 9 counties were experiencing severe drought conditions. These counties were: Potter, Tioga, Cameron, Clinton, Lycoming, Clearfield, Centre, Huntingdon, and Blair. Several public water suppliers were on mandatory and voluntary restrictions, and some agricultural impacts likely occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 22, 6:05 AM EST, 55 minutes earlier.

Area forecast discussion, Sep 22, 6:05 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
705 AM EDT Tue Sep 22 2020

.SYNOPSIS...
A large area of high pressure extending from the Upper St.
Lawrence River Valley to the Southern Appalachians will
maintain dry weather across Pennsylvania with low daytime
humidity once again today. The dry weather will continue right
through Saturday with a gradual warmup.

Look for abundant sunshine today to become dimmed by cirrus
and high level smoke from western U.S. wildfires this
afternoon as the smoke plume slides southeast across the
state.

Increasing amplitude in the upper level flow is expected by
the upcoming weekend, as a deepening trough forms over the
plains and an upper ridge builds off the east coast. At the
surface, expect a slow moving cold front to approach the state
from the west by late next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clear skies, light wind, patchy river valley fog up north, and
chilly conditions with temperatures ranging from the upper 20s
in the perennial cold spots in the northwest mountains to the
low and mid 40s in the larger metro areas throughout the Lower
Susquehanna Valley will capture the early morning weather across
the CWA.

A ridge of high pressure overhead will bring abundant sunshine
into early this afternoon, followed by some cirrus and a plume
of high level smoke from large wildfires burning over the
western states. The sun will be dimmed at times from the smoke
and cirrus, but not enough to impact temps by more than a deg or
two F. Opaque sky cover from this smoke/high cloud coverage
will be capped at 25-30 percent. The timing of the smoke arrival
during the late morning to early afternoon across the NW third
of the state will hold maxes below guidance over our northwest
counties.

High temps will vary from the low to mid 60s across the
mountains of Northern and Western PA to the upper 60s and low
70s elsewhere.

Winds will start off light this morning, then freshen to 6-10
kts with gusts into at least the mid teens east of the Susq
Valley as the P-Gradient will be somewhat tighter over that part
of the state as Hurricane Teddy tracks north toward Nova Scotia.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
After a mainly clear night with a 3-6 kt NW wind (and milder
mins by nearly 10 deg F in most places compared to early
Tuesday), abundant sunshine and a similar to slightly tighter
llvl pressure gradient across the region Wednesday will combine
with deeper vertical mixing to create wind gusts around 20 kts
Wednesday afternoon.

Thicknesses will be slightly higher and there should be very
little smoke overhead, so expect afternoon highs to warm by
about 5F compared to Tuesday afternoon (which will turn out to
be 3-5 deg F above normal for late Sep).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The forecast for the extended/long term changes very little with
this Monday evening update. The next real chance for rain is
not until late in the weekend.

Still looking very dry in the long term through 12Z Sunday.

Multiple waves moving along the US/Canadian border will be
starved of moisture. The only one of note would be passing us
Thursday night or Friday but that will most likely just bring us
some clouds. The GFS is wetter, making a few hundreths here and
there, versus the EC with this upper trough passage. It does
look like smoke aloft from the western forest fires will return
to the region toward the middle of the week again giving us hazy
skies. Due to this, I lowered max temps by a few degrees
Wednesday and Thursday. A more robust trough looks to move into
the region later next weekend and early next week, which may
bring a better chance for showers.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Patchy valley fog is seen across central PA at 11z, but it is
not impacting any TAF sites.

VFR conds will persist through the day today, and a
northwesterly breeze of at 5-10 kts will develop by this
afternoon. There could be a few higher gusts, esp in the east
/MDT and LNS/.

Outlook...

Wed-Fri...AM valley fog poss, then generally VFR.

Sat...Thickening clouds.

&&

.CLIMATE...
The record low temperature of 33 (1956) was tied at
Williamsport this (Monday) morning.

Cold temperatures were noted across the region the last 3
nights. Another cold night is in store for the region tonight.

With multiple reporting stations coming in below 32 degrees in
Clearfield, southern Centre and Sullivan counties, the growing
season has now ended for these zones.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 9 AM EDT this morning for PAZ024>028-
033>036-045-046-049>053-056>058-063>065.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/DeVoir
LONG TERM...Dangelo/Travis
AVIATION...Evanego
CLIMATE...
Hazardous weather outlook, Sep 22, 2:47 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
347 AM EDT Tue Sep 22 2020

PAZ004>006-010>012-017>019-037-041-042-059-066-230800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Lebanon-Lancaster-
347 AM EDT Tue Sep 22 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>036-045-046-049>053-056>058-063>065-230800-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-Adams-
York-
347 AM EDT Tue Sep 22 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Potter

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Portions of Potter County were experiencing severe drought conditions as noted on the United States Drought Monitor. The Austin Borough Waterworks were on mandatory water restrictions at month's end.

Drought, Tioga

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Tioga forecast zone
Reported by
Drought Monitor
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Portions of Tioga County were experiencing severe drought conditions as noted on the United States Drought Monitor.

Drought, Southern Clinton

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Southern Clinton forecast zone
Reported by
Drought Monitor
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Portions of Clinton County were experiencing severe drought conditions as noted on the United States Drought Monitor. The Rote Mutual Water Company was under a voluntary water use restriction. The South Renovo Water District was under a mandatory water use restriction.

Drought, Northern Clinton

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Northern Clinton forecast zone
Reported by
Drought Monitor
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Portions of Clinton County were experiencing severe drought conditions as noted on the United States Drought Monitor. The Rote Mutual Water Company was under a voluntary water use restriction. The South Renovo Water District was under a mandatory water use restriction.

Drought, Southern Lycoming

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Southern Lycoming forecast zone
Reported by
Drought Monitor
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Portions of Lycoming County were experiencing severe drought conditions as noted on the United States Drought Monitor.

Drought, Clearfield

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Clearfield forecast zone
Reported by
Drought Monitor
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Portions of Clearfield County were experiencing severe drought conditions as noted on the United States Drought Monitor. The Clearfield Municipal Authority and the Irvona Municipal Authority were under a voluntary water use restriction. The BCI Municipal Authority and the Westover Municipal Authority were under a mandatory water use restriction.

Drought, Southern Centre

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Southern Centre forecast zone
Reported by
Drought Monitor
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Portions of Centre County were experiencing severe drought conditions as noted on the United States Drought Monitor. The Madisonburg Waterworks and Haines-Aaronsburg Municipal Water Authority were under a mandatory water use restriction.

Drought, Northern Centre

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Northern Centre forecast zone
Reported by
Drought Monitor
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Portions of Centre County were experiencing severe drought conditions as noted on the United States Drought Monitor. The Madisonburg Waterworks and Haines-Aaronsburg Municipal Water Authority were under a mandatory water use restriction.

Drought, Northern Lycoming

When
September 22, 7:00 AM EST to September 30, 11:59 PM EST
Where
Northern Lycoming forecast zone
Reported by
Drought Monitor
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Portions of Lycoming County were experiencing severe drought conditions as noted on the United States Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922181, 922182, 922184, 922185, 922186, 922187, 922188, 922189, 922190.